Aa
A
A
A
Close
Bipolar Disorder Community
4.99k Members
Avatar universal

Bipolar and chronic pain

My husband had had chronic head pain for the past 13yrs. After seeing a Neurologist that specializes in head pain he thought he could be bipolar.  He is currently on a high dose of fentanyl in the patch form.  My husband  and I agree that it is time to get off all narcotics.  He is starting to taper off on Monday.  This doctor prescribed Topamax 100mg, Seroquel 100mg, and Depakote 500mg. My question is... After being on these for 4 days he is a zombie! He is really sleepy and his speech is so slurred that I have a hard time understanding him.  He is also really unsteady on his feet.  He has fallen twice tonight just going to the bathroom.  And it not even 3 feet away from the bed.  Is this normal "new med" side effects that will get better or does it have something to do with all the Fentanyl on board?
12 Responses
2190999 tn?1504992491
Hi there,
I don't think falls, excessive sleepiness and slurred speech are acceptable side effects of his new meds. I can understand why he is feeling this way bc he is on a comb of meds That definitely list such potential side effects. But it sounds to me like cutting back on his dosing of some of meds is needed.

I'd call his prescribing Dr. And let him/her know what's going on. A quick med adjustment is likely what he'll need and you'll feel better knowing his Dr is aware of these side effects. The last thing your hubby needs is a fall with a head injury.

Best wishes,
M
Avatar universal
Thank you.  I have talked to this doctor once about the Seroquel.  He had written  the script for 1 tablet 2x/day. I asked about that and he insisted that he wrote it for 1 a day at bedtime.  I didn't argue, but I saw the script and it clearly said BID which means 2x/day. Could this be residual meds from being on a double dose for 3 days?
6726276 tn?1421130268
When I was on Seraquell & Depakote I was instructed to only take them at night. In about 5 yrs I fell around twice per month. Pamela
Avatar universal
He's on two drugs that cause sleepiness, especially on startup.  I'm not terribly surprised that this is happening, and it seems like not the best idea to be starting so many things at once--you can't tell exactly what's causing issues.  Since the doc already told you to, go with the verbal order to take one tab at night and ignore the script.  It should help a bit.

Also, I looked at the drugs.com interactions checker.  Fentanyl and depakote, topamax, and Seroquel are listed as increasing drowsiness, as does depakote + Seroquel.  In addition, depakote + topamax can increase the drug levels of both meds, meaning that he's effectively getting a higher dose of both.  Seroquel + topamax also has a slight risk of overheating, although that's a rare side effect and more common in children.

I'm guessing the topamax is for migraines.  It's not approved as a mood stabilizer, although it gets used as such sometimes.  100 mg is also a rather high starting dose.  Is he having trouble sleeping?  That's what that dose of Seroquel gets used for--it's not doing any mood stabilizing at that dose.  

I would suggest talking to the doctor about the following: lowering the fentanyl a bit, dropping the topamax to 25 mg, although you might have to titrate down slowly, and possibly dropping the Seroquel altogether for now if he's not having problems sleeping.  As per the topamax PI sheet, the initial dosage is 25 mg/day for a week, with increases of 25 mg/day per week, up to 100 mg/day in divided doses for migraines.  The epilepsy dose goes as high as 400 mg/day.
Avatar universal
Hi. It is easy to figure out what the doctor ordered, and see if it was physician, pharmacy or patient error. If he prescribed twice daily, then the amount of 100 mg Seroquel pills  will be 60 pills in a a bottle If it was just once daily, there will only be 30 pills in the bottle, Prescribers not only write what the name, dose, and frequency of the drug is, but also the amount that needs to be dispense.

All the pharmacies keep the original script in their records. If it is a pharmacy error, there will be a difference between the prescription and what is written on the bottle. If it is your error, then you will know it. There is always a trail to follow, it never is a battle of words. When there isn't documentation available, a big "Why?" comes up, and there is a hunt to answer that question. When there is an omission, it usually is glaring.

The only time when there is a grey area is when there is a verbal order given as in when the doctor told you over the phone to take 100 mg once a day only. Usually, in the clinical setting or in a pharmacy, verbal orders get repeated back by the administrator of the drug, then the doctor has to write it down that such a verbal order was given. If he doesn't write or sign the order, then it is assumed that it wasn't given and the administrator prescribed  and decided the dose themselves.

If the doctor's handwriting is so illegible that it is up to the pharmacy to decide what the dosage is, the pharmacy cannot make that decision. in that case, the pharmacy has to call the physician up to clarify the prescription. In a courtroom, if a precriber cannot read his own notes and orders sitting in the chair, that is always a bad sign that it isn't going to go well for the prescriber and all involved, if there was no proof of attempt made to clarify it. It happens. Just like altering medical records happen with white out. There are also times when physicians deny giving a verbal order when things go south.

Medical errors happen all the time. People make mistakes. The part I don't like is the cover up or denial for pride and reputation, reprisal, or fear of a lawsuit. When a cover up happens, it is at the detriment of the patient, and it delays or doesn't given a chance for recovering the patient or give the appropriate treatment timely with as few or no damage done; or worse, patient death or severe disability.

Then, it really becomes criminal. It can be a Watergate where everyone is busy covering the mistake: physician, health care workers, hospital, pharmacy, medical records, etc....and like Watergate, it is just plain wrong at  so many levels.



Avatar universal
I forgot to say that, yes, a dose of 200 mg daily of Seroquel right off the bat can cause such a heavy sedation where he couldn't walk. I experienced it for a few days after my Seroquel was titrated up. The only thing I could do was sleep. I couldn't open my eyes, eat, or go to the bathroom, let alone try to swing my legs over the side of the bed or lift my head up. I know I tried to talk, but I have no idea if I did, because I was too sedated. I was on other psych med already that were supposedly incredibly sedating, but they didn't knock me out like the Seroquel did. I was started and weekly increased up to 100 mg, then in a few days increased up from 100 to 300 mg total, which gave me extreme sleepiness. then pushed to 350 mg then 400 mg. On 350 to 400 mg, I didn't  sleep for 2 weeks...not a wink and pushed me to mania.

Depakote can be very sedating. Most people take it at bedtime. i knopeople who took Depakote for years, and they seem to function well. I also knew people who started, and it made them sleepy, and they were pnly on Depakote. I took all my psych drugs at night, and continued to do so when the excessive sleepiness wore off, because there were times when the excessive sleepiness and fatigue came back on occasion.  All except Topamax, which wasn't used for the bipolar dosorder but to ease up on a side effect. I took Topamax in the a.m. It was only temporary as long as the side effect occured and I felt and showed had a handle on it.

If your husband has been on the fentanyl patch  for a long time and he is on high dose, the taper will take some time, He probably built up tolerance if his headaches didn't really go away. I don't have headaches like he does. There is a taper formula on the percentage of the drug that determines the wean. When he does the wean, he will need to report any feelings of anxiety, tension, high blood pressure, palpitation, fast pulse, fever, sweats, chills or any discomfort suggestive of withdrawal. It would mean the taper is going too fast, and unnecessary to experience with a decent taper. No need to rush a wean if he has been on fentanyl for awhile.

I hope he gets an answer to his headaches soon..and that his bipolar disorder gets stabilized.

Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.